North Carolina, 2003

Hail in North Carolina, June 30, 2003

June 30, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorms on the 30th produced up to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 30th produced up to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 10:25 AM EST, 2 hours earlier.

Area forecast discussion, Jun 30, 10:25 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1125 AM EDT MON JUN 30 2003

AMS BECOMING MORE TROPICAL THIS AFTN. PLUS LESS OF A MID LEVEL CAP
AND CAPES 2000-3200 J/KG STILL MEANS A POTANTIAL FOR TSRA WITH VERY
HVY RAIN. STORM MOTION OF MODIFIED SOUNDINGS HAD 8-13KTS WHICH WL
ALSO CONTRIBUTE  TO HVY RAINFALL POTENTIAL. LITTLE CHANGE NEEDED TO
SKY AND WINDS TDY BUT RAISED MAXES IN THE PIEDMONT BASED ON 12Z
SOUNDINGS...FLP DATA AND RISE IN TEMPS THRU 15Z. NO OTHER CHANGES
PAST TDY AT THIS TIME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, Jun 30, 5:20 AM EST, 7 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FROM THE
SHENANDOAH VALLEY...EASTWARD INTO THE FOOTHILLS OF THE BLUE
RIDGE...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON...TO
LYNCHBURG TO APPOMATTOX. A FEW STORMS IN THE REGION MAY STRENGTHEN
ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL THIS EVENING.

IN ADDITION...ANY STORMS THAT DEVELOP ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS
AFTERNOON AND EVENING WILL BE SLOW MOVING AND CAPABLE OF PRODUCING
LOCALIZED VERY HEAVY DOWNPOURS...POSSIBLY RESULTING IN MINOR
FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED TOWARD EVENING.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF TROPICAL STORM BILL MAY PASS CLOSE TO THE REGION
WEDNESDAY...AND POSSIBLY BRING VERY HEAVY RAINFALL TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

06

The radar

The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Watauga

When
June 30, 12:25 PM EST
Where
Watauga County, Blowing Rock
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.133, -81.683

Hail, Alleghany

When
June 30, 1:29 PM EST
Where
Alleghany County, Sparta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.500, -81.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5366170, 5366169.